Back to Ask the Diabetes Team Ask the Diabetes Team

From Prospect, Kentucky, USA:

My nine year old daughter, who has been pumping for about five months, she prefers a popular infusion set which has a Teflon cannula, but, unfortunately, the infusion set only seems to work for two days. Early on the third day, her blood sugar is high and the infusion set must be changed. Hence we now change every two days. What happens fits the description of tunneling, as described in Pumping Insulin. If that's the problem, it basically means her skin is reacting to the Teflon cannula. Is it okay to keep using infusion sets with Teflon cannulas, despite this problem, as long as we switch before they fail? I worry about how long it takes for the old site to recover.


John Walsh, author of Pumping Insulin , has the following advice about this problem at his website:

This problem appears to be more common with Teflon infusion sets. Often seen in golfers, tennis players, or active individuals. Blood sugars rise unexpectedly due to leakage of insulin along the Teflon tubing back to the skin. No warning except highs!

Leakage of insulin out to the skin surface can occasionally be seen after a large bolus.

Teflon, being inert, may encourage the tissue beside it to "heal" and harden.

Any bumping or movement of the infusion set on the skin loosens contact between the Teflon and tissue, and opens a path for insulin to escape to the outside surface.

Infusion sets which have a flexible cotton base attaching to the skin or with a lower profile that is less likely to be bumped are preferred. Use a plastic sandwich, i.e., a piece of IV3000 or other adhesive material under the set and a second piece over the top of the set to reduce catching.

Switching to another set like the 90 degree Rapid with its small, comfortable metal needle is another option.

I would try the above recommendations and see if they work, but caution you to be on the lookout for a proliferation of the "hard spots" which are not only unsightly, but will limit the number of insertion points and alter insulin absorption. You do not say how long it is taking these areas to recover, but I infer that it is a fairly substantial length of time, making the problem more difficult to solve.

I also suggest that you do two other things:

  1. Have your daughter try other infusion sets to see if she can find one which is equally comfortable, but does not cause the problem. (Contact your insulin pump representative or diabetes educator for samples.)
  2. Contact your daughter's pump manufacturer for additional help in solving this problem.


Original posting 13 Sep 2001
Posted to Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.